Alert archive / Utah / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Salt Lake City, UT

August 20, 2012

NWS Salt Lake City, UT issued this flash flood watch at Aug 20, 2012, 4:54 AM MDT. It took effect at Aug 20, 2012, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2012, 4:54 AM MDT (10:54 UTC)
In effect from
Aug 20, 2012, 12:00 PM MDT
Expired
Aug 20, 2012, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS65 KSLC 201054
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 AM MDT MON AUG 20 2012

UTZ013-019>021-518-202300-
/O.NEW.KSLC.FF.A.0006.120820T1800Z-120821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
454 AM MDT MON AUG 20 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR MUCH OF SOUTHERN UTAH...INCLUDING ZION
  NATIONAL PARK...CAPITOL REEF NATIONAL PARK...GLEN CANYON
  RECREATION AREA...THE SAN RAFAEL SWELL...UTAHS DIXIE...AND
  SOUTH CENTRAL UTAH.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* RICH MOISTURE ACROSS SOUTHERN UTAH WILL SUPPORT SCATTERED
  THUNDERSTORMS. THIS ACTIVITY WILL CONTAIN LOCALLY HEAVY RAINFALL
  WHICH COULD TRIGGER FLASH FLOODING. FLASH FLOOD PRONE AREAS
  INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
185 
WGUS65 KSLC 202112
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT MON AUG 20 2012

UTZ013-019>021-518-210200-
/O.CON.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
312 PM MDT MON AUG 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* FLASH FLOOD WATCH FOR MUCH OF SOUTHERN UTAH...INCLUDING ZION
  NATIONAL PARK...CAPITOL REEF NATIONAL PARK...GLEN CANYON
  RECREATION AREA...THE SAN RAFAEL SWELL...UTAHS DIXIE...AND
  SOUTH CENTRAL UTAH.

* UNTIL 8 PM MDT THIS EVENING

* MOISTURE OVER SOUTHERN UTAH HAS ALLOWED ISOLATED TO WIDELY
  SCATTERED THUNDERSTORMS TO FORM ACROSS THE AREA THIS AFTERNOON.
  LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE
  STORMS...WHICH COULD TRIGGER ISOLATED FLASH FLOODING. FLASH
  FLOOD PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND
  BURN SCARS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
720 
WGUS65 KSLC 210032
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT MON AUG 20 2012

UTZ013-021-518-210145-
/O.CAN.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
632 PM MDT MON AUG 20 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH HAS BEEN CANCELLED. THE THREAT OF HEAVY
RAIN HAS ENDED IN THE FOLLOWING AREAS...THE SAN RAFAEL SWELL...
THE GLEN CANYON RECREATION AREA AND LAKE POWELL AND THE SOUTHERN
MOUNTAINS.

$$

UTZ019-020-210200-
/O.CON.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
632 PM MDT MON AUG 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHERN UTAH...INCLUDING THE FOLLOWING AREAS...
  SOUTH CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK.

* UNTIL 8 PM MDT THIS EVENING

* A FEW THUNDERSTORMS ARE STILL POSSIBLE OVER THESE AREAS EARLY
  THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
  STRONGEST OF THESE STORMS...WHICH COULD TRIGGER ISOLATED FLASH
  FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES AND BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
318 
WGUS65 KSLC 210200
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT MON AUG 20 2012

UTZ019-020-210300-
/O.EXP.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
800 PM MDT MON AUG 20 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH WILL EXPIRE
AT 8 PM MDT THIS EVENING. THE THREAT FOR HEAVY RAINFALL HAS
DIMINISHED ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UTAH...THEREFORE
THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 3:03 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 3:03 AM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 AM MDT MON AUG 20 2012

.SYNOPSIS...A RIDGE WILL REBUILD OVER THE GREAT BASIN TODAY AHEAD
OF ANOTHER PACIFIC TROUGH THAT WILL AFFECT THE REGION LATE TUESDAY
THROUGH THURSDAY.

&&

.DISCUSSION...WATER VAPOR SATELLITE SHOWS A WEAK SHORTWAVE
TRAVERSING OVER CENTRAL UTAH...WHILE A STRONGER ONE CROSSES SOUTHERN
IDAHO. A RIDGE CENTERED OVER ARIZONA IS BEGINNING TO AMPLIFY OVER
NEVADA...WITH AN UPPER LOW OFF THE PACIFIC NORTHWEST COAST.

SIGNIFICANT DRYING ALOFT AND SUBSIDENCE IS EXPECTED FROM NORTH TO
SOUTH TODAY BEHIND THE IDAHO SHORTWAVE. A BOUNDARY IS HARD TO FIND
AT THE SURFACE...BUT MODELS INDICATE A BOUNDARY IN THE 850-700MB
LAYER HAS CROSSED NORTHWEST UTAH PROVIDING COOLER AND DRIER AIR
ALOFT WHICH SHOULD BECOME REALIZED AT THE SURFACE MID TO LATE
MORNING WITH MIXING. THIS WILL LIMIT CONVECTIVE POTENTIAL TO
SOUTHERN AND EASTERN UTAH THIS AFTERNOON...WHICH WILL WANE THIS
EVENING.

CURRENTLY DEWPOINTS ARE IN THE 35-45F RANGE NORTHERN AND EASTERN
UTAH...AND 55-65F RANGE SOUTHWEST UTAH (RISING 5-15F GENERALLY
DURING THE PAST 24 HOURS). THERMODYNAMICALLY...STILL IMPRESSED WITH
SURFACE DEWPOINTS...PRECIPITABLE WATER (1.1"-1.4" PER RUC)...A GOOD
WARM CLOUD DEPTH ACROSS SOUTHERN UTAH. BUT WE HELD OFF ON A FLASH
FLOOD WATCH...IN LIEU OF HEAVY RAIN WORDING IN THE PUBLIC
FORECAST AND MODERATE FLASH FLOOD POTENTIAL IN THE FLASH FLOOD
POTENTIAL RATING. THIS IS BECAUSE WE SHOULD BE DRYING ALOFT THIS
AFTERNOON ACROSS THE SOUTHERN MOUNTAINS WHICH COULD LIMIT
CONVECTIVE DEVELOPMENT. ALSO...IR SATELLITE INDICATES PLENTY OF
CLOUD COVERAGE THIS MORNING. FLOW ALOFT DOES BECOME CONDUCIVE TO
DOWN-DRAINAGE PROPAGATING STORMS ACROSS SOUTHEAST UTAH. THERE IS
POTENTIAL TODAY...JUST NOT AS HIGHLY CONFIDENT AS OF YET. WILL
CONTINUE TO MONITOR RADAR/IR/HRRR-3KM SIMULATED REFLECTIVITY
TRENDS THROUGH THE REST OF THE SHIFT AND SEE IF CONFIDENCE DOES
INCREASE.

MOISTURE QUICKLY RETURNS NORTHWARD TOMORROW AHEAD OF A SPLIT SYSTEM.
THE NORTHERN STREAM WILL PROPAGATE ACROSS THE NORTHERN ROCKIES
TUESDAY NIGHT. NOW THE GFS HAS COME IN LINE WITH THE EUROPEAN THAT
THERE WILL BE A SOUTHERN SYSTEM WHICH SPLITS FROM THE TROUGH WELL TO
OUR WEST. THE GFS IS FASTER THAN THE EUROPEAN...BRINGING IT ACROSS
SOUTHERN UTAH THURSDAY INSTEAD OF THURSDAY NIGHT INTO FRIDAY. OPTED
TO SIDE WITH THE MORE CONSISTENT EUROPEAN TIMING. THIS SHOULD
INCREASE STORM COVERAGE FROM TUESDAY AFTERNOON HIGHER THROUGH
TUESDAY NIGHT. MODELS INDICATE A DEFORMATION AXIS ACROSS NORTHERN
UTAH EITHER THURSDAY AFTERNOON OR THURSDAY NIGHT...WHICH HAS THE
POTENTIAL TO PROVIDE A WIDESPREAD SOAKING RAIN FOR THE NORTH IF
THIS PATTERN MATERIALIZES. WILL WAIT ONE MORE DAY BEFORE ADDING IN
THIS DETAIL SHOULD IT REMAIN CONSISTENT.

IN THE EXTENDED FRIDAY INTO MONDAY...INITIALLY A DRYING TREND
EXPECTED BEHIND THE AFOREMENTIONED SYSTEM. LATE SATURDAY INTO
MONDAY...EUROPEAN 850-300MB SPECIFIC HUMIDITY (PROXY FOR
PRECIPITABLE WATER) INCREASES AS A RIDGE BUILDS IN FROM THE
SOUTHEAST. ADDED IN ISOLATED CONVECTION IN THE MOUNTAINS.

&&

.AVIATION...SOUTHEAST WINDS WILL HOLD AT THE KSLC TERMINAL THROUGH
MOST OF THE MORNING...WITH A SWITCH TO NORTHWEST BETWEEN 17-19Z.
A 10 PERCENT CHANCE EXISTS THAT SHOWERS WILL CROSS OVER THE
TERMINAL THROUGH 12Z WITH BRIEF GUSTY ERRATIC WINDS OF 20 TO 30
MPH THE PRIMARY THREAT. SMOKE ALOFT WILL CONTINUE TO ALLOW FOR
HAZY CONDITIONS THROUGH THE VALID TAF PERIOD BUT VFR CONDITIONS
ARE EXPECTED TO HOLD.

&&

.FIRE WEATHER...A DISTURBANCE THAT PASSED THROUGH NORTHERN UTAH LATE
YESTERDAY WILL CONTINUE TO MOVE NORTHEAST INTO WYOMING THIS MORNING.
A DRYING NORTHWESTERLY FLOW WILL SET IN IN WAKE OF THIS FEATURE
PINNING MOISTURE TO THE SOUTHERN THIRD OF THE DISTRICT THIS
AFTERNOON. MOISTURE REMAINS DEEP ENOUGH FOR ENHANCED POTENTIAL FOR
WETTING RAINS THIS AFTERNOON AND EVENING ACROSS MAINLY SOUTHWESTERN
AND SOUTH CENTRAL PORTIONS...LAL/S REMAINING ELEVATED DUE TO
SCATTERED STORM DEVELOPMENT THERE COME PM HOURS.

ACROSS THE NORTH WILL SEE A NET INCREASE IN WINDS THIS AFTERNOON
WITH CRITICAL LEVELS LIKELY ACROSS THE NORTHERN MOUNTAINS AND
UINTAS...BUT MIN HUMIDITY IS EXPECTED TO REMAIN CLOSER TO THE 20
PERCENT RANGE PRECLUDING ANY RED FLAG NEED.

AN APPROACHING PACIFIC TROUGH WILL INCREASE MOISTURE THROUGHOUT
AGAIN ON TUESDAY ALLOWING MORE WIDESPREAD SHOWER/STORM ACTIVITY.
AT THIS TIME THIS SURGE DOES LOOK MOIST ENOUGH FOR WETTER TYPE
STORMS ACROSS THE NORTH...THOUGH CAN NOT RULE OUT AN ISOLATED DRIER
TYPE STORM ON THE LEADING EDGE ACROSS ZONE 478 LATE DAY. THEREAFTER
THE AREA WILL REMAIN QUITE MOIST WITH ACTIVE SHOWERS/STORMS INTO
FRIDAY...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI
FIRE WEATHER...MERRILL
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 2:50 AM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 AM MDT MON AUG 20 2012

UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
250 AM MDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO SOUTHERN AND
EASTERN UTAH THIS AFTERNOON AND EARLY EVENING. SOME OF THESE
STORMS WILL CONTAIN HEAVY RAINFALL AND MAY PRODUCE LOCALIZED FLASH
FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS AND
NORMALLY DRY WASHES ACROSS SOUTHERN UTAH...AND BURN SCARS ACROSS
THE REGION. THUNDERSTORMS WILL ALSO CONTAIN DANGEROUS CLOUD TO
GROUND LIGHTNING AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL SPREAD NORTHWARD TUESDAY AND REMAIN THROUGH THURSDAY
NIGHT. MEANWHILE A STORM SYSTEM IS FORECAST TO CROSS SOUTHERN UTAH
EITHER THURSDAY OR THURSDAY NIGHT. FLASH FLOODING REMAINS A THREAT
IN PRONE LOCATIONS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:06 PM MDTRed Flag WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more33 hr
Aug 20, 5:13 PM MDTFlash Flood WarningSLCKane7 hr

Nearby

Flash Flood Watches in Utah, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.